Alert archive / Iowa / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 142, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Jun 29, 1998, 1:53 PM CDT for Benton County, Iowa County, Iowa. It was in force for 62 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 29, 1998, 1:53 PM CDT (18:53 UTC)
- Expired
- Jun 29, 1998, 2:55 PM CDT
- In force
- 62 min
- Issued by
- NWS Quad Cities, IA
- Area
- Whole counties
Counties Benton County, IA, Iowa County, IA
The radar
The Quad Cities radar (KDVN), 127 km from the middle of the area, began a volume at 18:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 29, 1:53 PM CDT | Thunderstorm Wind 70 | Countywide, IA | |
| Jun 29, 1:53 PM CDT | Thunderstorm Wind 70 | Countywide, IA | |
| Jun 29, 2:20 PM CDT | Thunderstorm Wind 61 | Keystone, IA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 29, 1:00 PM CDT | Tornado Watch | SPC | 4 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 6.9 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 917 J/kg
- Mixed-layer CIN
- -115 J/kg
- Mixed-layer LCL
- 762 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 87 m²/s²
- 0-3 km storm-relative helicity
- 11 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.5
The text
As transmitted, in the capitals the NWS used until 2016.
933 WUUS1 KMLI 291856 RRA SVRMLI IAC011-095-291955- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 153 PM CDT MON JUN 29 1998 THE NATIONAL WEATHER SERVICE IN QUAD CITIES IA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BENTON COUNTY IN EAST CENTRAL IOWA IOWA COUNTY IN EAST CENTRAL IOWA * UNTIL 255 PM CDT * AT 154 PM CDT... DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 29 MILES SOUTH OF WATERLOO OR 7 MILES NORTHWEST OF KEYSTONE MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... KEYSTONE AROUND 200 PM CDT LUZERNE AROUND 200 PM CDT GARRISON AROUND 205 PM CDT MT AUBURN AROUND 210 PM CDT VINTON AROUND 215 PM CDT GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS A TORNADO WATCH IS IN EFFECT. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. BERG
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 12:52 PM CDT, 1 hour 1 minute earlier.
Area forecast discussion, Jun 29, 12:52 PM CDT, 1 hour 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1252 PM CDT MON JUN 29 1998 DISCUSSION WILL BE KEPT BRIEF WITH NEW TORNADO WATCH 700 ISSUED FOR MOST OF CWA. STRONG/SEVERE THUNDERSTORMS CURRETLY OVER NORTHERN/CENTRAL IOWA SHOULD MOVE E/SE ALONG INSTABILITY AXIS THIS AFTERNOON AND EVENING. AMPLIFYING NORTHWEST FLOW SHOULD FINALLY SHOVE PESKY FRONT WELL SOUTH OF REGION ON TUESDAY. CID 063/30 DBQ 064/40 MLI 065/40 BRL 065/40 BERG
In the hours before
Special weather statement, Jun 29, 11:00 AM CDT, 2 hours 53 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002- 007-009-015>018-024>026-034-035-302300- SIGNIFICANT WEATHER OUTLOOK FOR EASTERN IOWA AND NORTHWEST ILLINOIS NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1100 AM CDT MON JUN 29 1998 ...SEVERE THUNDERSTORMS AND POSSIBLE TORNADOES TO BUFFET THE AREA THIS AFTERNOON AND EVENING... A QUASI-STATIONARY FRONT FROM SOUTHERN IOWA INTO ILLINOIS WILL BE THE FOCUS FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. THE PROXIMITY OF THE FRONT COMBINED WITH COOLING TEMPERATURES ALOFT FROM AN APPROACHING SHORTWAVE WILL RESULT IN THUNDERSTORM DEVELOPMENT ACROSS THE AREA THIS AFTERNOON AND TONIGHT. OUTFLOW BOUNDARIES FROM OVERNIGHT THUNDERSTORMS AND INCREASING MID LEVEL WINDS DUE TO THE APPROACHING SHORTWAVE ARE FORECAST TO CREATE FAVORABLE WIND SHEAR FOR SUPERCELL TYPE THUNDERSTORMS ALONG WITH THE POTENTIAL FOR TORNADOES. SUNSHINE CURRENTLY OCCURRING ACROSS THE AREA WILL HELP TO DESTABLIZE THE ATMOSPHERE ALLOWING THUNDERSTORMS TO DEVELOP AFTER 100 PM. DUE TO THE HIGH INSTABILITY THE STORMS ARE EXPECTED TO QUICKLY BECOME SEVERE AND EVENTUALLY ORGANIZE INTO A SQUALL LINE AS THEY CROSS THE MISSISSIPPI RIVER VALLEY LATER THIS AFTERNOON AND EVENING. DUE TO THE HIGH MOISTURE LEVELS IN THE ATMOSPHERE...HEAVY RAINFALL IS POSSIBLE WITH THE POTENTIAL FOR FLASH FLOODING. EMERGENCY MANAGERS SHOULD PREPARE FOR A LONG AFTERNOON AND EVENING WITH SEVERAL SEVERE WEATHER BOXES A GOOD BET FOR THE AREA. THIS IS A POTENTIALLY LIFE THREATENING SITUATION AND SHOULD NOT BE TAKEN LIGHTLY. STAY TUNED. SPOTTER ACTIVATION WILL BE NEEDED AFTER 1PM. AS IN THE PAST ANY REPORTS OF SEVERE WEATHER WILL BE GREATLY APPRECIATED. BERG
Special weather statement, Jun 29, 11:00 AM CDT, 2 hours 53 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002- 007-009-015>018-024>026-034-035-302300- SIGNIFICANT WEATHER OUTLOOK FOR EASTERN IOWA AND NORTHWEST ILLINOIS NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1100 AM CDT MON JUN 29 1998 ...SEVERE THUNDERSTORMS AND POSSIBLE TORNADOES TO BUFFET THE AREA THIS AFTERNOON AND EVENING... A QUASI-STATIONARY FRONT FROM SOUTHERN IOWA INTO ILLINOIS WILL BE THE FOCUS FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. THE PROXIMITY OF THE FRONT COMBINED WITH COOLING TEMPERATURES ALOFT FROM AN APPROACHING SHORTWAVE WILL RESULT IN THUNDERSTORM DEVELOPMENT ACROSS THE AREA THIS AFTERNOON AND TONIGHT. OUTFLOW BOUNDARIES FROM OVERNIGHT THUNDERSTORMS AND INCREASING MID LEVEL WINDS DUE TO THE APPROACHING SHORTWAVE ARE FORECAST TO CREATE FAVORABLE WIND SHEAR FOR SUPERCELL TYPE THUNDERSTORMS ALONG WITH THE POTENTIAL FOR TORNADOES. SUNSHINE CURRENTLY OCCURRING ACROSS THE AREA WILL HELP TO DESTABLIZE THE ATMOSPHERE ALLOWING THUNDERSTORMS TO DEVELOP AFTER 100 PM. DUE TO THE HIGH INSTABILITY THE STORMS ARE EXPECTED TO QUICKLY BECOME SEVERE AND EVENTUALLY ORGANIZE INTO A SQUALL LINE AS THEY CROSS THE MISSISSIPPI RIVER VALLEY LATER THIS AFTERNOON AND EVENING. DUE TO THE HIGH MOISTURE LEVELS IN THE ATMOSPHERE...HEAVY RAINFALL IS POSSIBLE WITH THE POTENTIAL FOR FLASH FLOODING. EMERGENCY MANAGERS SHOULD PREPARE FOR A LONG AFTERNOON AND EVENING WITH SEVERAL SEVERE WEATHER BOXES A GOOD BET FOR THE AREA. THIS IS A POTENTIALLY LIFE THREATENING SITUATION AND SHOULD NOT BE TAKEN LIGHTLY. STAY TUNED. SPOTTER ACTIVATION WILL BE NEEDED AFTER 1PM. AS IN THE PAST ANY REPORTS OF SEVERE WEATHER WILL BE GREATLY APPRECIATED. BERG
The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 29, 2:11 PM CDT | Severe Thunderstorm Warning | DVN | Keokuk | 64 min |
| Jun 29, 2:24 PM CDT | Tornado Warning | DVN | Benton, Iowa | 36 min |
| Jun 29, 2:30 PM CDT | Severe Thunderstorm Warning | DVN | Johnson, Linn | 65 min |
| Jun 29, 2:42 PM CDT | Tornado Warning | DVN | Keokuk | 33 min |
| Jun 29, 2:46 PM CDT | Severe Thunderstorm Warning | DVN | Jefferson, Washington | 64 min |
| Jun 29, 2:53 PM CDT | Tornado Warning | DVN | Johnson | 62 min |
| Jun 29, 2:55 PM CDT | Tornado Warning | DVN | Washington | 65 min |
| Jun 29, 3:07 PM CDT | Tornado Warning | DVN | Cedar, Muscatine | 63 min |
| Jun 29, 3:07 PM CDT | Tornado Warning | DVN | Henry, Louisa | 63 min |
| Jun 29, 3:07 PM CDT | Tornado Warning | DVN | Van Buren | 63 min |
| Jun 29, 3:22 PM CDT | Tornado Warning | DVN | Des Moines, Lee | 63 min |
| Jun 29, 3:26 PM CDT | Severe Thunderstorm Warning | DVN | Clinton, Scott | 64 min |
| Jun 29, 6:03 PM CDT | Tornado Warning | DVN | Lee | 62 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.